Kentucky, 2012

Hail in Kentucky, February 29, 2012

February 29, 2012 · NWS RLX · 4 events in 1 county or zone

A warm front passed during the early morning hours on the 29th with rain showers. Surface dew points and instability increased during the midday and early afternoon, ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front passed during the early morning hours on the 29th with rain showers. Surface dew points and instability increased during the midday and early afternoon, ahead of an approaching cold front. The afternoon thunderstorm development produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 29, 1:10 PM EST, 38 minutes earlier.

Area forecast discussion, Feb 29, 1:10 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
110 PM EST WED FEB 29 2012

.SYNOPSIS...
COLD FRONT MOVES THROUGH TONIGHT. DRIER THURSDAY. REPEAT
SHOWING OF WARM/COLD FRONT COMBO FRIDAY INTO EARLY SATURDAY.
DRIER/COOLER AIR DEVELOPS ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CURRENTLY MOVING INTO WESTERN OH AND CENTRAL KY...WITH AN
ABUNDANCE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT IN THE
WARM SECTOR. WE WILL CONTINUE TO SEE THESE SHOWERS AND THUNDERSTORMS
MOVING THROUGH THIS AFTERNOON AND EVENING...WITH STRONG TO SEVERE
STORMS POSSIBLE. HEAVY DOWNPOURS ARE ALSO POSSIBLE IN THE STRONGER
SHOWERS...INCREASING FLOODING CONCERNS.

FLASH FLOOD WATCH ISSUED...SEE HYDRO SECTION.

THINGS SHOULD QUIET DOWN AFTER THE COLD FRONT MOVES THROUGH...WENT
WITH A MIX OF MAV/MET TONIGHT WITH TEMPERATURES COOLING INTO THE LOW
TO MID 40S ACROSS THE ENTIRE FORECAST AREA BY MORNING.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
NO BIG CHANGES FOR THIS PERIOD...AS OUR FAST PACE CONTINUES...WHICH
IS COMMON DURING LATE WINTER...AND THE MONTH OF MARCH.

SUBSIDENCE MID LEVEL INVERSION TRIES TO LOWER INTO THE 5 TO 10 THSD
FOOT RANGE ON THURSDAY...WITH MARGINAL 850 MB MOISTURE AT THE BASE
OF THE INVERSION.  COULD NOT RULE OUT SOME LIGHT RAIN SHOWERS IN THE
NORTH - BUT FELT OUR 20 POPS STILL APPEAR ON TARGET.

DRY THURSDAY NIGHT.  STILL THE POSSIBILITY OF SOME VALLEY FOG IN THE
SOUTHERN VALLEYS OF WV AND SOUTHWEST VIRGINIA...BUT HAVE NOT
INCLUDED YET.

WE REPEAT THE WARM/COLD FRONTAL COMBO AGAIN ON FRIDAY INTO EARLY
SATURDAY. COMPARED TO THE PRECIPITABLE WATER AROUND 1.3 FOR
TODAY...STILL THINKING A BIT LESS...AROUND AN INCH FOR FRIDAY NIGHTS
SYSTEM.  YET...WITH THE RESULT OF THE FIRST SYSTEM TODAY AND
TONIGHT...STILL A CONCERN.  WILL NOT INCLUDE IN THE HAZARDOUS
WEATHER OUTLOOK YET.  LETS DEAL WITH THE FIRST SYSTEM TODAY AND THIS
EVENING.

WAS SLIGHTLY FASTER REDUCING POPS FROM WEST TO EAST ON SATURDAY.
BASING THE FORECAST ON THE COLD FRONTAL PASSAGE AROUND 12Z FOR THE
CRW-CKB CORRIDOR...CROSSING MOUNTAINS AROUND 15Z SATURDAY. RIGHT NOW
THINKING ON THE ORDER OF .5 TO 1.0 IN OUR QPF FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT.

IN ITS WAKE...SOME ONLY SOME SLIGHT CHANCE POPS SATURDAY AFTERNOON
ALONG PBZ BORDER AND IN OUR MOUNTAINS...THEN SOME CHANCE POPS
DEVELOPING SATURDAY NIGHT FOR SOME LIGHT RAIN OR SNOW
SHOWERS...AGAIN IN THE NORTH AND MOUNTAINS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
FRIDAY WILL BE DRY INITIALLY BUT CHANCES FOR PRECIP WILL INCREASE
DURING THE DAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE AREA.
SYSTEM LOOKS SIMILAR TO WEDNESDAY/S WITH A BRIEF LULL IN PRECIP
POSSIBLE BETWEEN WARM FRONT AND COLD FRONT OVERNIGHT. MODEL OUTPUT
CONTINUES TO DEPICT BEST INSTABILITY POST WARM FRONT LATE FRIDAY
WITH MUCAPES AROUND 1000J AND THUS WILL GO WITH CHANCE T-STORMS
BEGINNING 00Z FRI. INSTABILITY WILL DECREASE OVERNIGHT SAT BUT
ENOUGH WILL REMAIN TO CONTINUE CHANCE THUNDERSTORMS WITH GOOD
FRONTAL LIFT. QPF VALUES LOOK TO BE AROUND THE HALF-INCH TO
THREE-QUARTER INCH AND WITH ENOUGH FORWARD MOTION OF SYSTEM...WOULD
NORMALLY NOT EXPECT MAJOR WATER ISSUES ON ITS OWN MERIT.  BUT
AGAIN...WILL NEED TO MONITOR RAINFALL RECEIVED WITH WEDNESDAY/S
SYSTEM AS IT MAY NOT TAKE MUCH ADDITIONAL RAINFALL TO CREATE ISSUES.

COLD FRONT WILL MOVE ACROSS THE FORECAST AREA FROM WEST TO EAST
EARLY SAT AND SHOULD BE NEAR THE EASTERN FORECAST AREA/S BORDER BY
12-15Z SAT. THIS MAKES LOW TEMPS SAT MORNING A BIT TRICKY AS TEMPS
MAY STAY ELEVATED MUCH OF THE OVERNIGHT PERIOD BEFORE DROPPING POST
FRONT NEAR SUNRISE.  HAVE TAKEN THIS APPROACH WITH THE CENTRAL PART
OF CWA. PRECIP SHOULD END BY 18Z ACROSS THE AREA EXCEPT MOUNTAIN
LOCATIONS WHERE WILL CONTINUE SLIGHT CHANCE POPS. BEYOND THIS PERIOD
MODEL OUTPUT BEGINS TO DIVERGE BUT WILL LEAN TOWARDS THE EC SOLUTION
WHICH DEPICTS A SECONDARY COLD PUSH SUNDAY WHICH RAMPS UP A
SHORTWAVE DIVING SOUTHEAST MOVING THROUGH THE MEAN NORTHWEST FLOW
ALOFT. AT THIS POINT IN TIME IT APPEARS THAT THE MAIN FORCING AND
MOISTURE WITH THIS SYSTEM WILL REMAIN TO THE SOUTH AND WEST OF
FORECAST AREA BUT CERTAINLY WARRANTS CONTINUED SLIGHT CHANCE/LOW
CHANCE POPS FOR THIS TIME PERIOD.

AFTER THIS SHORTWAVE EXITS...UPPER LEVEL RIDGING WILL BUILD INTO
AREA WITH DRY CONDITIONS TUESDAY WITH ONLY AN INCREASE IN HIGH-LEVEL
CLOUDS ON WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TWO BATCHES OF SHOWERS AND THUNDERSTORMS ONGOING ACROSS THE FORECAST
AREA. ONE IS EXITING TO THE EAST AND ANY IMPACTS ON TAF SITES IS
QUICKLY DISSIPATING. THE NEXT IS AHEAD OF A COLD FRONT AND ALREADY
PUSHING THROUGH KHTS...AND APPROACHING KCRW AND KPKB. EXPECT MVFR
AND IFR CONDITIONS MOVING THROUGH WITH THESE SHOWERS...ALSO COULD
GET SOME STRONG WIND GUSTS AS THEY PASS THROUGH. UNTIL THE COLD
FRONT MOVES THROUGH WILL CONTINUE TO SEE SHOWERS AND
THUNDERSTORMS...WITH CIGS AND VSBYS STARTING TO IMPROVE FROM WEST TO
EAST LATE THIS EVENING AND TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF MVFR TO IFR CONDITIONS IN THE SHOWERS
AND THUNDERSTORMS COULD VARY THROUGH EARLY TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
HTS CONSISTENCY  H    M    H    H    H    M    L    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    H    M    M    M    H
EKN CONSISTENCY  M    H    L    L    L    L    M    M    M    M    M    M
PKB CONSISTENCY  M    H    M    H    L    L    L    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H

AFTER 18Z THURSDAY...
IFR FOG WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING.

&&

.HYDROLOGY...
WARM ADVECTION ELEVATED CONVECTION PRODUCED UP TO AN INCH RAINFALL
ACROSS NE WV COUNTIES OF CWA INCLUDING NORTHERN MOUNTAIN COUNTIES.
UPSHUR COUNTY HAS STREAMS UP...AND OVER POORLY DRAINED ROADS BUT NO
ROAD CLOSURES OR OTHER PROBLEMS.

LINE OF THUNDERSTORMS THAT PRODUCED SEVERE WEATHER ALONG THE LOWER
OHIO VALLEY EARLIER THIS MORNING AND CONTINUED TO DO SO ON ITS SW
END IN CENTRAL KY THROUGH LATE MORNING...WAS WEAKENING ON ITS NE END
ENTERING CWA.

THE REST OF THIS LINE NOW SEEMS TO BE CONGEALING INTO THE MAIN
EVENT...STRUNG OUT WNW-ENE AHEAD OF THE COLD FRONT...THE WSW END
CLOSEST TO THE FRONT.  THIS MAY NOT ALLOW ANOTHER LINE TO FORM BUT
RATHER...BE THE MAIN EVENT ITSELF.

MANY STREAMS ACROSS NORTHERN WV ARE BANKFULL FROM THE EARLIER RAIN
AND THIS NEW BATCH AIMED RIGHT AT THAT LOCATION WILL CAUSE WATER
PROBLEMS.  ROLLED WITH FLASH FLOOD WATCH ON ACCOUNT OF LATE DAY
CONVECTIVE NATURE OF THE RAIN.

RFC HAS TORNADO ON COAL AND BELINGTON ON TYGART GOING TO ACTION
STAGE OTHERWISE NO RIVER PROBLEMS...THOUGH FCST STAGES HAVE COME UP
SEVERAL FT SINCE YESTERDAY.  SO THIS SHOULD BE MAINLY A SMALL STREAM
AND POOR DRAINAGE ISSUE.

PERSISTENT FLOOD TOOL DOES SHOW MODERATE TO HIGH THREAT N CNTRL WV
COUNTIES THIS AFTERNOON.  THE THREAT FADES AND THAN RE-EMERGES SAME
AREA LATE TODAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR WVZ010-011-
     016>020-027>032-037>040-046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/KTB/GG
NEAR TERM...JS/MZ
SHORT TERM...KTB
LONG TERM...GG
AVIATION...MZ

HYDROLOGY...TRM
Hazardous weather outlook, Feb 29, 1:04 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
104 PM EST WED FEB 29 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009-
013>015-024>026-033>036-011815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
104 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

REPETITIVE BATCHES OF SHOWERS AND THUNDERSTORMS COULD BE POSSIBLE
TODAY INTO THIS EVENING.

THE GROUND IS STILL WETTER THAN NORMAL IN MANY COUNTIES...ESPECIALLY
IN WEST VIRGINIA. RAIN AMOUNTS OF OVER 1.5 INCHES WOULD BE NEEDED
TO RAISE FLOOD CONCERNS. IF THAT THREAT INCREASES...FLOOD WATCHES
MAY BE POSTED FOR THE MOST VULNERABLE COUNTIES.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ010-011-016>020-027>032-037>040-046-047-011815-
PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
104 PM EST WED FEB 29 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

REPETITIVE BATCHES OF SHOWERS AND THUNDERSTORMS COULD BE POSSIBLE
TODAY INTO THIS EVENING.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 29, 11:00 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     HEAVY RAIN       CAMDEN ON GAULEY        38.37N  80.60W
02/29/2012  M1.11 INCH       WEBSTER            WV   CO-OP OBSERVER

&&

EVENT NUMBER RLX1200100

LS
Special weather statement, Feb 29, 11:19 AM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 AM EST WED FEB 29 2012

WVZ008-015-016-018-027>030-036>038-291700-
BRAXTON WV-CALHOUN WV-CLAY WV-FAYETTE WV-GILMER WV-JACKSON WV-
KANAWHA WV-LEWIS WV-NICHOLAS WV-ROANE WV-WEBSTER WV-
1119 AM EST WED FEB 29 2012

...AN AREA STRONG THUNDERSTORMS WILL AFFECT BRAXTON...
CLAY...KANAWHA...NICHOLAS...NORTH CENTRAL FAYETTE...ROANE...SOUTH
CENTRAL LEWIS...SOUTHEASTERN JACKSON...SOUTHERN CALHOUN...SOUTHERN
GILMER AND WEST CENTRAL WEBSTER COUNTIES...

AT 1112 AM EST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
CHARLESTON...MOVING EAST AT 60 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR CLENDENIN...WALTON...POND GAP...AND
GANDEEVILLE AROUND 1125 AM...PROCIOUS...AMMA...GLEN...AND LEFT HAND
AROUND 1130 AM...CLAY AND WALLBACK AROUND 1135 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 51 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
131 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 80...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 88 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3813 8067 3824 8178 3846 8173 3847 8172
      3848 8173 3877 8167 3889 8042

08
Special weather statement, Feb 29, 11:25 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1125 AM EST WED FEB 29 2012

WVZ017>020-029>032-039-040-291715-
BARBOUR WV-CALHOUN WV-DODDRIDGE WV-GILMER WV-HARRISON WV-LEWIS WV-
RITCHIE WV-TAYLOR WV-UPSHUR WV-WIRT WV-
1125 AM EST WED FEB 29 2012

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BARBOUR...
DODDRIDGE...EASTERN WIRT...HARRISON...LEWIS...NORTHERN
CALHOUN...NORTHERN GILMER...NORTHERN UPSHUR...RITCHIE AND TAYLOR
COUNTIES...

AT 1118 AM EST...THE AREA OF STRONG THUNDERSTORMS WAS LOCATED 7
MILES EAST OF ELIZABETH...MOVING EAST AT 60 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE NEAR SMITHVILLE AROUND 1130 AM...AUBURN AROUND
1140 AM...JANE LEW AROUND 1150 AM...LOST CREEK AROUND NOON...PHILIPPI
AROUND 1210 PM AND NESTORVILLE AROUND 1220 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
87 AND 129.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROAD...ROUTE 50 BETWEEN
MILE MARKERS 27 AND 82 IN WEST VIRGINIA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3905 7987 3892 8053 3894 8134 3924 8126
      3934 8089 3930 8088 3938 8077 3943 8060
      3943 8024 3940 8020 3941 8011 3939 8008
      3943 8000 3943 7989 3931 7989 3924 7983
      3915 7982

08
Special weather statement, Feb 29, 12:19 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1219 PM EST WED FEB 29 2012

OHZ067-075-076-083>086-WVZ007>010-017-019-291830-
ATHENS OH-GALLIA OH-JACKSON WV-JACKSON OH-MASON WV-MEIGS OH-MORGAN
OH-PLEASANTS WV-RITCHIE WV-VINTON OH-WASHINGTON OH-WIRT WV-WOOD
1219 PM EST WED FEB 29 2012

...A FEW STRONG THUNDERSTORMS WILL AFFECT ATHENS...JACKSON...
MEIGS...MORGAN...NORTH CENTRAL MASON...NORTHERN GALLIA...NORTHERN
JACKSON...NORTHERN WIRT...PLEASANTS...VINTON...WASHINGTON...WESTERN
RITCHIE AND WOOD COUNTIES...

AT 1212 PM EST...A FEW STRONG THUNDERSTORMS WERE LOCATED 13 MILES
NORTH OF WHEELERSBURG...MOVING EAST AT 75 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR OAK HILL...JACKSON...COALTON...AND BYER
AROUND 1225 PM...WELLSTON...HAMDEN...AND MCARTHUR AROUND 1230 PM...
VINTON...WILKESVILLE AND RADCLIFFE AROUND 1235 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 10 IN OHIO...AND BETWEEN MILE MARKERS 150 AND 186 IN
WEST VIRGINIA.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROAD...ROUTE 50 BETWEEN
MILE MARKERS 1 AND 36 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3962 8158 3959 8158 3959 8154 3931 8103
      3902 8121 3884 8267 3885 8277 3894 8276
      3895 8281 3906 8281 3940 8236 3939 8230
      3944 8229 3948 8225 3947 8218 3956 8215
      3955 8204 3964 8203 3977 8186

08
Local storm report, Feb 29, 1:06 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
106 PM EST WED FEB 29 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HEAVY RAIN       WESTON                  39.03N 80.51W
02/29/2012                   LEWIS              WV   PUBLIC

            STREAMS BANKFULL.
            EVENT OCCURRED BETWEEN
            1237 PM 02/29/2012 AND 1252 PM 02/29/2012

&&

NNNN
Special weather statement, Feb 29, 1:11 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EST WED FEB 29 2012

KYZ105-WVZ005-291845-
LAWRENCE KY-WAYNE WV-
111 PM EST WED FEB 29 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAWRENCE AND NORTHERN
WAYNE COUNTIES...

AT 106 PM EST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BLAINE...MOVING EAST AT 65 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR FALLSBURG AROUND 120 PM...CENTERVILLE AROUND
125 PM...WAYNE AROUND 130 PM AND BEECH FORK STATE PARK AROUND 135 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3811 8290 3816 8292 3824 8277 3827 8263
      3824 8259 3826 8257 3834 8259 3839 8248
      3831 8234 3824 8230 3823 8226 3815 8228
      3813 8226 3810 8227 3799 8296 3805 8299

08

The radar

The Jackson,KY radar (KJKL), 57 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lawrence

When
February 29, 1:48 PM EST
Where
Lawrence County, Martha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.000, -82.920

Hail, Lawrence

When
February 29, 2:27 PM EST
Where
Lawrence County, Charley
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.970, -82.700

Hail, Lawrence

When
February 29, 2:35 PM EST
Where
Lawrence County, 0.44 mi SSW of Louisa
Measured
0.88 in hail
Reported by
Public
Coordinates
38.114, -82.604

Hail, Lawrence

When
February 29, 2:35 PM EST
Where
Lawrence County, 2 mi ESE of Gallup
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.009, -82.586

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365380, 365381, 365382, 365383.